I have been using tretinoin for the past eight months, and about two months ago I started noticing more indented acne scars, pits on my face. Tretinoin really cleared up my acne, faded sun spots, and for a while my skin was very smooth, with only two pitted acne spots on my left cheek. No there are quite a few more there and also on my right cheek. Will the scars eventually fill in with continued use of tretinoin? I'm afraid I will uncover yet more scars if I continue.
Does Tretinoin Uncover Previously Unseen Pitted Acne Scars?
Doctor Answers 2
Tretinoin does not cause scarring
Tretinoin is a very effective at clearing acne as a topical retinoid is included in almost all acne regimens. As raised acne pimples/pustules/cysts resolve, the topography of the skin changes and begins to become more level. Unfortunately, some of the acne lesions have damaged the skin resulting in dermal scarring which can lead to pits and depressions in the skin. I counsel my patients with acne scarring to continue tretinoin as it can have a remodeling effect on the dermis (second layer of skin) that may take up to a year to appreciate.
Have a question? Ask a doctor
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.